Discontinuation of living donor liver transplantation due to donor's intraoperative latex-induced anaphylactic shock

Masahiro Shinoda, Minoru Tanabe, Keisuke Nagao, Minoru Kitago, Hiroto Fujisaki, Masanori Odaira, Shigeyuki Kawachi, Osamu Itano, Hideaki Obara, Kentaro Matsubara, Naoki Shimojima, Yasushi Fuchimoto, Ken Hoshino, Masayuki Amagai, Tatsuo Kuroda, Yuukou Kitagawa

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

We report on a 33-year-old female liver donor candidate who developed intraoperative latex-induced anaphylactic shock during surgery for living donor transplantation. She was the mother of the organ recipient, who was a 9-year-old boy with biliary atresia. We planned extended lateral segmentectomy for her. Although we dissected the ligament around the left lobe, the systolic blood pressure suddenly dropped and her body became flushed and warm. We administered transfusion and an ephedrine injection to recover the blood pressure. Because she recovered after the treatment, we restarted the procedure. However, she went into shock again within a few minutes. We decided to discontinue the operation. Postoperative blood tests revealed an increase in IgE-RAST and basophil activation, suggesting that the anaphylactic shock was induced by latex. Because latex allergy has become a public health problem, this allergy should be kept in mind as a potential donor operation risk.

Original languageEnglish
Pages (from-to)356-359
Number of pages4
JournalInternational Surgery
Volume97
Issue number4
DOIs
Publication statusPublished - 2012

Fingerprint

Living Donors
Latex
Anaphylaxis
Liver Transplantation
Tissue Donors
Blood Pressure
Latex Hypersensitivity
Biliary Atresia
Ephedrine
Segmental Mastectomy
Basophils
Hematologic Tests
Ligaments
Immunoglobulin E
Shock
Hypersensitivity
Public Health
Transplantation
Mothers
Injections

Keywords

  • Anaphylactic reaction
  • Latex allergy
  • Living donor liver transplantation
  • Shock

ASJC Scopus subject areas

  • Surgery

Cite this

Discontinuation of living donor liver transplantation due to donor's intraoperative latex-induced anaphylactic shock. / Shinoda, Masahiro; Tanabe, Minoru; Nagao, Keisuke; Kitago, Minoru; Fujisaki, Hiroto; Odaira, Masanori; Kawachi, Shigeyuki; Itano, Osamu; Obara, Hideaki; Matsubara, Kentaro; Shimojima, Naoki; Fuchimoto, Yasushi; Hoshino, Ken; Amagai, Masayuki; Kuroda, Tatsuo; Kitagawa, Yuukou.

In: International Surgery, Vol. 97, No. 4, 2012, p. 356-359.

Research output: Contribution to journalArticle

Shinoda, Masahiro ; Tanabe, Minoru ; Nagao, Keisuke ; Kitago, Minoru ; Fujisaki, Hiroto ; Odaira, Masanori ; Kawachi, Shigeyuki ; Itano, Osamu ; Obara, Hideaki ; Matsubara, Kentaro ; Shimojima, Naoki ; Fuchimoto, Yasushi ; Hoshino, Ken ; Amagai, Masayuki ; Kuroda, Tatsuo ; Kitagawa, Yuukou. / Discontinuation of living donor liver transplantation due to donor's intraoperative latex-induced anaphylactic shock. In: International Surgery. 2012 ; Vol. 97, No. 4. pp. 356-359.
@article{55932dac3f9348b2aeb0b69110acc52a,
title = "Discontinuation of living donor liver transplantation due to donor's intraoperative latex-induced anaphylactic shock",
abstract = "We report on a 33-year-old female liver donor candidate who developed intraoperative latex-induced anaphylactic shock during surgery for living donor transplantation. She was the mother of the organ recipient, who was a 9-year-old boy with biliary atresia. We planned extended lateral segmentectomy for her. Although we dissected the ligament around the left lobe, the systolic blood pressure suddenly dropped and her body became flushed and warm. We administered transfusion and an ephedrine injection to recover the blood pressure. Because she recovered after the treatment, we restarted the procedure. However, she went into shock again within a few minutes. We decided to discontinue the operation. Postoperative blood tests revealed an increase in IgE-RAST and basophil activation, suggesting that the anaphylactic shock was induced by latex. Because latex allergy has become a public health problem, this allergy should be kept in mind as a potential donor operation risk.",
keywords = "Anaphylactic reaction, Latex allergy, Living donor liver transplantation, Shock",
author = "Masahiro Shinoda and Minoru Tanabe and Keisuke Nagao and Minoru Kitago and Hiroto Fujisaki and Masanori Odaira and Shigeyuki Kawachi and Osamu Itano and Hideaki Obara and Kentaro Matsubara and Naoki Shimojima and Yasushi Fuchimoto and Ken Hoshino and Masayuki Amagai and Tatsuo Kuroda and Yuukou Kitagawa",
year = "2012",
doi = "10.9738/CC89.1",
language = "English",
volume = "97",
pages = "356--359",
journal = "International Surgery",
issn = "0020-8868",
publisher = "International College of Surgeons",
number = "4",

}

TY - JOUR

T1 - Discontinuation of living donor liver transplantation due to donor's intraoperative latex-induced anaphylactic shock

AU - Shinoda, Masahiro

AU - Tanabe, Minoru

AU - Nagao, Keisuke

AU - Kitago, Minoru

AU - Fujisaki, Hiroto

AU - Odaira, Masanori

AU - Kawachi, Shigeyuki

AU - Itano, Osamu

AU - Obara, Hideaki

AU - Matsubara, Kentaro

AU - Shimojima, Naoki

AU - Fuchimoto, Yasushi

AU - Hoshino, Ken

AU - Amagai, Masayuki

AU - Kuroda, Tatsuo

AU - Kitagawa, Yuukou

PY - 2012

Y1 - 2012

N2 - We report on a 33-year-old female liver donor candidate who developed intraoperative latex-induced anaphylactic shock during surgery for living donor transplantation. She was the mother of the organ recipient, who was a 9-year-old boy with biliary atresia. We planned extended lateral segmentectomy for her. Although we dissected the ligament around the left lobe, the systolic blood pressure suddenly dropped and her body became flushed and warm. We administered transfusion and an ephedrine injection to recover the blood pressure. Because she recovered after the treatment, we restarted the procedure. However, she went into shock again within a few minutes. We decided to discontinue the operation. Postoperative blood tests revealed an increase in IgE-RAST and basophil activation, suggesting that the anaphylactic shock was induced by latex. Because latex allergy has become a public health problem, this allergy should be kept in mind as a potential donor operation risk.

AB - We report on a 33-year-old female liver donor candidate who developed intraoperative latex-induced anaphylactic shock during surgery for living donor transplantation. She was the mother of the organ recipient, who was a 9-year-old boy with biliary atresia. We planned extended lateral segmentectomy for her. Although we dissected the ligament around the left lobe, the systolic blood pressure suddenly dropped and her body became flushed and warm. We administered transfusion and an ephedrine injection to recover the blood pressure. Because she recovered after the treatment, we restarted the procedure. However, she went into shock again within a few minutes. We decided to discontinue the operation. Postoperative blood tests revealed an increase in IgE-RAST and basophil activation, suggesting that the anaphylactic shock was induced by latex. Because latex allergy has become a public health problem, this allergy should be kept in mind as a potential donor operation risk.

KW - Anaphylactic reaction

KW - Latex allergy

KW - Living donor liver transplantation

KW - Shock

UR - http://www.scopus.com/inward/record.url?scp=84896505335&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84896505335&partnerID=8YFLogxK

U2 - 10.9738/CC89.1

DO - 10.9738/CC89.1

M3 - Article

VL - 97

SP - 356

EP - 359

JO - International Surgery

JF - International Surgery

SN - 0020-8868

IS - 4

ER -